Smith: Read the labels: It could save your life

Smith: Read the labels: It could save your life

January 13th, 2014 in Opinion Columns

Robin Smith

Photo by Contributed Photo/Times Free Press.

It's cold and flu season. Navigating a big-box retail store over the weekend to pick up a few items, the cough, cold and nasal relief aisle was noted to be at capacity. Shopping carts were over-flowing out into the main walkway of the store.

Just a word of caution to echo news coverage that's periodically provided: Monitor the amount of acetaminophen taken in the various elixirs, gel caps and capsules.

Too much acetaminophen, or brand-name Tylenol, will damage your liver.

On a weekend in the late 1980s, I worked a weekend shift in an intensive care unit at the University of Alabama Hospital in Birmingham. It's a shift I won't forget.

A man in his mid-30s was admitted to the unit with mental confusion and signs of significant organ failure.

He'd enjoyed a weekend of fun gearing up for Super Bowl Sunday. While consuming a variety of favorite adult beverages, he was reportedly fighting off the flu and a "constant headache."

The tailgating gent had been taking some cough and cold medicine and Tylenol throughout the week. He began his pigskin partying on Friday evening after work with friends gathered for the Big Game.

The combination of taking the maximum dosing, and likely a bit more, of acetaminophen -- up to 4,000 milligrams per day or 2 tablets of 500 milligrams every 6 hours while enjoying his extended celebration featuring beer and other distilled spirits, which all happen to be dependent on clearance through the body's filter, the liver -- proved fatal.

Within 24 hours after his admission, this young man was deceased.

Mistaking his symptoms for the signs of having too much alcohol, his mental confusion as the toxicities were building up in his body due to liver failure was masked.

Tylenol, or generically available acetaminophen, is like any other medicine -- when taken appropriately, in the correct amounts and by the label's directions, is very safe.

The danger may not be so obvious due to the countless items that acetaminophen is used to treat, including the constellation of symptoms frequently common in colds and flu.

Remember, that even though a formula is available on a retail shelf, the contents, in many cases, were once available only by prescription. The product is likely a smaller dose or has proven safe over many years.

Yet, over-the-counter products are still medicines.

Almost any item that's promoted as "multi-symptom relief" to treat "aches and pain" will have the very effective analgesic. The notation to "relieve a fever" also equates the likely presence of acetaminophen as a powerful anti-pyretic agent.

The package labeling for the consumer offers the safe window of dosage of no more than 4 grams (4,000 mg) daily for an adult and a wide range of 200 mg -- 2,400 mg daily for children depending upon their age and weight.

This window, however, is not forgiving if exceeded.

The ratio between a therapeutic, or safe and effective dose, and a fatal dose is rather small with acetaminophen, known as the therapeutic index. This narrow index along with the availability of acetaminophen in so many preparations has yielded statements like this one from the "Official Journal of American Association of the Study of Liver Diseases," Hepatology:

"... acetaminophen hepatotoxicity far exceeds other causes of acute liver failure in the United States."

So, as you sniffle, cough, and drip, Tylenol and acetaminophen are great additions to your medicine cabinet. Just read the labels and keep the fruit-flavored syrups high and away from little hands.

Benjamin Franklin's admonition applies. "An ounce of prevention is worth a pound of cure."

Robin Smith served as chairwoman of the Tennessee Republican Party, 2007 to 2009. She is a partner at the SmithWaterhouse Strategies business development and strategic planning firm and serves on Tennessee's Economic Council on Women.